Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 392, NWS Nashville, TN

October 18, 2011Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 18, 2011, 3:04 PM CDT for Coffee County, Tennessee. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2011, 3:04 PM CDT (20:04 UTC)
Expired
Oct 18, 2011, 3:45 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 3:05 PM CDTHAIL 1Tullahoma, TN
Oct 18, 3:20 PM CDTHAIL 1.25Manchester, TN
Oct 18, 3:25 PM CDTHAIL 1.75Manchester, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS54 KOHX 182004
SVROHX
TNC031-182045-
/O.NEW.KOHX.SV.W.0392.111018T2004Z-111018T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE 
  HAIL. THE STORM WAS NEAR TULLAHOMA...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3536 8626 3567 8616 3566 8612 3565 8609
      3565 8598 3560 8594 3559 8596 3556 8593
      3535 8609 3536 8614 3535 8616 3535 8626
TIME...MOT...LOC 2004Z 208DEG 28KT 3537 8618

$$

FORECASTER:
19
1 follow-up statement
567 
WWUS54 KOHX 182033
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT TUE OCT 18 2011

TNC031-182045-
/O.CON.KOHX.SV.W.0392.000000T0000Z-111018T2045Z/
COFFEE TN-
333 PM CDT TUE OCT 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL COFFEE
COUNTY UNTIL 345 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MANCHESTER...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN COFFEE COUNTY.

AT 320 PM CDT...A STORM SPOTTER REPORTED HAIL THE SIZE OF HALF 
DOLLARS IN MANCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3542 8616 3565 8609 3565 8598 3561 8594
      3559 8596 3556 8593 3535 8609
TIME...MOT...LOC 2030Z 222DEG 26KT 3552 8601

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 10:30 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 18, 10:30 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT TUE OCT 18 2011

.UPDATE...COLD FRONT IS ALREADY BETWEEN CKV AND BNA, AS EVIDENCED
BY A 15Z TEMP OF 52 AT CKV AND 72 AT BNA. AM GOING TO HAVE TO
ISSUE A FORECAST UPDATE TO SIGNIFICANTLY LOWER HIGH TEMPS OVER OUR
NORTHWEST.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 18, 5:01 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE OCT 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
WITH GUSTY WINDS AND HAIL THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WITH STRONG SURFACE HIGH PRESSURE INFLUENCES LEADING TO CLEARING
SKIES AND LOW TEMPERATURES IN THE MIDDLE 30S...AT LEAST PATCHY
FROST IS EXPECTED TO DEVELOP DURING THE LATE NIGHT AND EARLY
MORNING HOURS ACROSS THE ENTIRE MID STATE ON BOTH FRIDAY AND
SATURDAY MORNINGS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 18, 2:32 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT TUE OCT 18 2011

TNZ008>011-027>034-058>066-075-077>080-093>095-182030-
BEDFORD-CANNON-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE
KALB-FENTRESS-GILES-GRUNDY-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-
MAURY-OVERTON-PICKETT-PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
232 PM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...CLAY...
COFFEE...CUMBERLAND...DAVIDSON...DE KALB...FENTRESS...GILES...
GRUNDY...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
OVERTON...PICKETT...PUTNAM...RUTHERFORD...SMITH...SUMNER...
TROUSDALE...VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON AND
WILSON COUNTIES...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF THUNDERSTORMS DEVELOPING ALONG...AND AHEAD OF...A COLD FRONT
...EXTENDING FROM NEAR RED BOILING SPRINGS...TO NEAR ANTIOCH...AND
MOUNT JULIET. A FEW OF THESE STORMS WILL PRODUCE PENNY SIZE HAIL
AND TORRENTIAL DOWNPOURS. IN FACT...ONE OF THE STORMS THAT DEVELOPED
IN THE MADISON AREA...IN DAVIDSON COUNTY...PRODUCED PENNY SIZE HAIL
SHORTLY BEFORE 230 PM. OTHER THUNDERSTORMS...ALSO CAPABLE OF
PRODUCING PENNY SIZE HAIL AND HEAVY DOWNPOURS....WILL SPREAD
NORTHEASTWARD...OUT OF ALABAMA...ACROSS THE CUMBERLAND PLATEAU.

LAT...LON 3501 8787 3665 8627 3660 8477 3642 8467
      3623 8491 3591 8470 3576 8494 3576 8525
      3558 8540 3552 8559 3540 8550 3524 8571
      3523 8588 3534 8604 3536 8622 3541 8628
      3535 8642 3537 8659 3526 8682 3501 8687

19
Local storm report, Oct 18, 2:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             HENDERSONVILLE          36.29N 86.60W
10/18/2011  E0.75 INCH       SUMNER             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 2:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 NE NASHVILLE          36.25N 86.68W
10/18/2011  E0.75 INCH       DAVIDSON           TN   TRAINED SPOTTER

            REPORTED IN MADISON

&&

HSTEIGER
Local storm report, Oct 18, 2:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             HENDERSONVILLE          36.29N 86.60W
10/18/2011  E0.75 INCH       SUMNER             TN   TRAINED SPOTTER

&&

HSTEIGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:32 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 19 more58 min
Oct 18, 2:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Oct 18, 2:56 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford64 min
Oct 18, 3:01 PM CDTSevere Thunderstorm WarningOHXMacon14 min
Oct 18, 3:21 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 18 more54 min
Oct 18, 3:27 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson43 min
Oct 18, 3:33 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren57 min
Oct 18, 3:40 PM CDTSevere Thunderstorm WarningOHXMacon20 min
Oct 18, 3:43 PM CDTTornado WarningOHXGrundy, Warren32 min
Oct 18, 3:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Oct 18, 4:01 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Oct 18, 4:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, Warren, White49 min
Oct 18, 4:36 PM CDTSpecial Weather StatementOHXGiles, Marshall24 min
Oct 18, 5:00 PM CDTSpecial Weather StatementOHXBedford45 min
Oct 18, 5:34 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford26 min
Oct 18, 6:02 PM CDTSpecial Weather StatementOHXCannon28 min
Oct 18, 6:23 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.